This site is intended for health professionals only

Published on 2 December 2008

Share this story:
Twitter
LinkedIn

Autism warning to pregnant women

teaser

An autism warning to pregnant women over the epilepsy drug valproate is contained in a report by Professor Gus Baker at the University of Liverpool’s clinical neuropsychology department.

He says that using the drug while pregnant could lead to a “substantial” risk of children being diagnosed with the condition.

Symptoms of autism include difficulty in language development, a lack of attention, social problems and the inability to understand other people’s feelings.

Of 632 children studied for the research, 64 were exposed to valproate while others were exposed to different epilepsy drugs. Nine of the 632 children has been diagnosed with autism and another has shown symptoms.

The children whose mothers had been given valproate during pregnancy were found to be seven times more likely to develop autism compared to children whose mothers did not take epilepsy drugs during pregnancy.

Prof Baker said: “The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings.

“However, women who take valproate while pregnant should be informed of the possible risks of autism, and are encouraged to discuss them with their doctor.”

Copyright Press Association 2008

Valproic acid



Most read




Latest Issue

Be in the know
Subscribe to Hospital Pharmacy Europe newsletter and magazine
Share this story:
Twitter
LinkedIn